Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 59, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 15, 2015, 7:48 AM MDT for Garfield County, Kane County, Utah. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2015, 7:48 AM MDT (13:48 UTC)
- Expired
- Sep 15, 2015, 2:45 PM MDT
- In force
- 7 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 87 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 1.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 462 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
204
WGUS55 KSLC 151348
FFWSLC
UTC017-025-152045-
/O.NEW.KSLC.FF.W.0059.150915T1348Z-150915T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
748 AM MDT TUE SEP 15 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN GARFIELD COUNTY IN UTAH...
CENTRAL KANE COUNTY IN UTAH...
* UNTIL 245 PM MDT TUESDAY
* AT 744 AM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER THE UPPER PARIA RIVER DRAINAGE. HEADWATER AREAS OF
THE PARIA ARE RISING DUE TO WIDESPREAD RAINFALL OF NEARLY AN INCH
IN THIS AREA. THESE FLOWS WILL CONVERGE ONTO THE LOWER PARIA AS
THE RAINFALL CONTINUES.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BIG WATER...HENRIEVILLE...TROPIC...CANNONVILLE AND KODACHROME BASIN
STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU PLAN ON TRAVELING THROUGH THE PARIA RIVER DRAINAGE OR ANY
ASSOCIATED STREAM OR DRY WASH...BE ESPECIALLY VIGILANT FOR RISING
FLOOD WATERS.
&&
LAT...LON 3702 11202 3755 11234 3771 11210 3773 11189
3700 11144 3700 11185
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 3:54 AM MDT, 3 hours 54 minutes earlier.
Area forecast discussion, Sep 15, 3:54 AM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 354 AM MDT TUE SEP 15 2015 .SYNOPSIS...A COOL AND UNSETTLED PATTERN WILL CONTINUE THROUGH MIDWEEK. && .SHORT TERM (THROUGH 12Z THURSDAY)... WATER VAPOR LOOP SHOWS LONG WAVE TROUGH ALONG THE WEST COAST CONTINUES TO SEND WEAK IMPULSES NORTHEAST OVER THE GREAT BASIN. AMDAR 400-250MB WIND OBSERVATIONS SHOW UTAH IS BETWEEN TWO JETS...A 100-130KT CYCLONIC JET OVER THE PACIFIC NORTHWEST AND WESTERN CANADA...AND A 50-85KT SOUTHWESTERLY JET OVER THE SOUTHWEST CONUS INTO THE CENTRAL ROCKIES. GOES/GPS/RAP/00Z SLC RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES BETWEEN 0.30"-0.60" MOUNTAINS...TO 0.90"-1.10" MOST VALLEYS. ACTIVE WEATHER NEXT SEVERAL DAYS... DEWPOINTS HAVE CLIMBED INTO THE 50S ACROSS MOST VALLEYS THIS MORNING. COMBINED WITH PRECIPITABLE WATER VALUES AROUND AN INCH...DEFINITELY MOIST OUT THERE. HOWEVER...RAP BUFKIT FORECAST SOUNDINGS INDICATE THE DEPTH OF THE WARM CLOUD LAYER SHOULD BE SEVERAL THOUSAND FEET THINNER THAN YESTERDAY ACROSS SOUTHERN UTAH WHERE FLASH FLOODING DID OCCUR. STORM MOTIONS ARE ALSO FASTER TODAY...ON THE ORDER OF 35KTS. SO ONCE AGAIN OPTED AGAINST A FLASH FLOOD WATCH. DID INDICATE A MODERATE FLASH FLOOD POTENTIAL FOR A COUPLE OF THE MORE PRONE PARKS ACROSS SOUTHERN UTAH WHERE LESS TRAINING WOULD BE REQUIRED TO PRODUCE FLOODING. SOUTHWEST WINDS WILL CONTINUE TO BE GUSTY WITH AFTERNOON MIXING ACROSS CENTRAL AND SOUTHERN UTAH TODAY AND AGAIN TOMORROW. WINDS COULD APPROACH WIND ADVISORY CRITERIA TOMORROW AHEAD OF THE STRONGER OF THE TWO COLD FRONTS. RAP 850-700MB THICKNESS/SATURATED EQUIVALENT POTENTIAL TEMPERATURE/STREAMLINES INDICATE THE FIRST COLD FRONT ACROSS NORTHWEST UTAH THIS MORNING BECOMES SHALLOWER AS ITS CROSSES NORTHERN UTAH MIDDAY...AND WEAKENS THIS AFTERNOON WITH 850MB FLOW COMING BACK AROUND TO SOUTHERLY AHEAD OF THE STRONGER APPROACHING SYSTEM. TOMORROWS FRONT IS BY FAR THE BETTER PUT TOGETHER BAROCLINIC ZONE...WITH DEEPER AND STRONG COLD ADVECTION ACROSS NORTHERN UTAH DURING THE DAY. HAVE FOR THIS REASON PLACED THE HIGHEST POPS IN THE FORECAST FOR TOMORROW WHILE TRIMMING POPS A BIT TODAY AND TONIGHT. SNOW LEVELS BY LATE TOMORROW COULD FALL TO BETWEEN 9-10KFT...SO ANYONE VENTURING THE HIGHER ELEVATIONS NEED TO BE PREPARED FOR WINTER-LIKE CONDITIONS. .LONG TERM (AFTER 12Z THURSDAY)... THE LAST GASP OF THE LARGE WESTERN TROUGH WILL BE A FINAL SHORTWAVE LOBE ROTATING THROUGH NORTHERN UTAH AND SOUTHWEST WYOMING THURSDAY MORNING THROUGH THURSDAY EVENING. MODELS HAVE GENERALLY TRENDED STRONGER WITH THIS LAST WAVE...AS WELL AS SLIDING THE STORM TRACK A LITTLE MORE SOUTHERLY. THIS HAS ALLOWED FOR INCREASED POPS IN THIS PERIOD...PARTICULARLY FOR THURSDAY AFTERNOON ALONG THE UTAH/IDAHO BORDER. THIS SHORTWAVE ALSO PUSHES ONE LAST REINFORCING SHOT OF COOL LOW LEVEL AIR INTO THE CWA...AND HAVE KEPT MAX TEMPS FOR THURSDAY AND FRIDAY A GOOD 10 DEGREES BELOW CLIMO IN MANY NORTHERN LOCATIONS. THURSDAY NIGHT AND FRIDAY NIGHT WILL ALSO BE THE COLDEST IN QUITE A WHILE...WITH THE MAJOR QUESTION THURSDAY NIGHT OF HOW QUICKLY THE CLOUDS WILL CLEAR AS WEAK SHORTWAVE RIDGING BEGINS TO BUILD. THERE IS A CHANCE THAT SOME WASATCH MOUNTAIN VALLEYS COULD SEE SUB- FREEZING EARLY MORNING TEMPERATURES DURING THIS PERIOD. A DRIER AND MORE STABLE AIRMASS MOVES INTO THE GREAT BASIN AFTER THE TROUGH EXITS TO THE EAST EARLY FRIDAY...BUT A SOMEWHAT COOL WEST- NORTHWESTERLY FLOW LOOKS TO SETTLE OVER THE REGION FOR FRIDAY AND SATURDAY. BECAUSE OF THIS...HAVE LOWERED TEMPS A BIT THROUGH THIS PERIOD...AS THE STRONGER RIDGE DOES NOT BUILD OVER THE AREA UNTIL SUNDAY AND MONDAY. THIS RIDGE SHOULD HELP ACCELERATE THE WARMING TREND THROUGH AT LEAST MONDAY. MODELS HAVE BACKED AWAY FROM THE IDEA OF A MOISTURE RETURN FROM THE SOUTH EARLY NEXT WEEK...SO THE FORECAST THROUGH DAY 7 LOOKS TO REMAIN DRY...BUT BOTH THE 00Z ECMWF AND GFS INDICATE THAT THIS MOISTURE COULD STILL SLIDE INTO UTAH BY MID-WEEK IF THE RIDGE SHIFTS EAST OF THE CWA. && .AVIATION...THE BIGGEST WEATHER UNCERTAINTY AT THE SLC TERMINAL TODAY IS THE SURFACE WIND FORECAST. THERE IS A 50 PERCENT CHANCE OF A SWITCH TO NORTHWEST WINDS AS A WAVE MOVES THROUGH NORTHERN UTAH...MOST LIKELY BETWEEN 17Z AND 21Z. INCREASING SHOWERS AND THUNDERSTORMS AGAIN TODAY WILL ALSO ADD TO THE UNCERTAINTY...WITH GUSTY ERRATIC WINDS AND BRIEF MVFR CONDITIONS POSSIBLE WITH THE STRONGEST STORMS. && .FIRE WEATHER...MOIST AND COOLER THROUGH MID WEEK AS A SERIES OF DISTURBANCES AFFECT THE EASTERN GREAT BASIN. EXPECT PERIODS OF WETTING RAIN AND LIGHTNING WITH A SNOW LEVEL ABOVE 11KFT THROUGH TODAY. SNOW LEVEL MAY DROP TO 9.5KFT ACROSS THE NORTH TOMORROW NIGHT WITH THE COLDEST OF THE SYSTEMS. SOUTHWEST WINDS WILL BECOME GUSTY THIS AFTERNOON AND AGAIN TOMORROW ACROSS PORTIONS OF CENTRAL AND SOUTHERN UTAH AHEAD OF SEVERAL COLD FRONTS APPROACHING FROM THE NORTH. EXPECT A RECOVERY IN TEMPERATURES AND DRIER CONDITIONS BY NEXT WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SHORT TERM/FIRE WEATHER...ROGOWSKI LONG TERM/AVIATION...SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 15, 3:07 AM MDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 307 AM MDT TUE SEP 15 2015 UTZ001>016-019>021-517-518-WYZ021-161300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 307 AM MDT TUE SEP 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION. THE STRONGEST WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND SMALL HAIL. GUSTY SOUTHWEST WINDS ARE FORECAST TO DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTHERN UTAH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY UNSETTLED AND COOLER WEATHER WILL CONTINUE ACROSS MUCH OF THE OUTLOOK AREA THROUGH MIDWEEK. THE BEST CHANCE FOR SIGNIFICANT RAINFALL WILL OCCUR OVER THE NORTHERN OUTLOOK AREA WEDNESDAY. SNOW LEVELS MAY NEAR NINE THOUSAND FEET LATE WEDNESDAY ACROSS NORTHERN UTAH. GUSTY SOUTHWEST WINDS ARE FORECAST TO DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTHERN UTAH WEDNESDAY AFTERNOON. COLD CONDITIONS ARE EXPECTED FRIDAY MORNING...WITH A HARD FREEZE POSSIBLE FOR THE WASATCH MOUNTAIN VALLEYS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI/SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 15, 7:46 AM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
746 AM MDT TUE SEP 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM FLASH FLOOD 2 N HILDALE 37.04N 112.97W
09/14/2015 WASHINGTON UT 911 CALL CENTER
*** 8 FATAL, 3 INJ *** UPDATED...FLASH FLOOD AND DEBRIS
FLOW ORIGINATING FROM SHORT CREEK FLOODED HWY 59 AND
SURROUNDING AREAS. FIVE PEOPLE REMAINING MISSING.
FATALITIES CONFIRMED BY THE UTAH DEPARTMENT OF PUBLIC
SAFETY.
&&
MCONGERThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 8:03 AM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Sep 15, 12:16 PM MDT | Areal Flood Advisory | SLC | Davis, Morgan, Salt Lake, Utah | 89 min |
| Sep 15, 12:29 PM MDT | Flash Flood Warning | SLC | Tooele | 2 hr |
| Sep 15, 1:50 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 55 min |
| Sep 15, 2:43 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 2 hr |
| Sep 15, 3:20 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Sep 15, 3:42 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.